Hail, Missoula
- When
- August 14, 3:39 PM MST to 4:15 PM MST
- Where
- Missoula County, 2.49 mi SSE of Carlton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.670, -114.072
Public tweeted image confirms at least quarter size hail.
An upper level trough to the west with strong surface southerly flow led to a favorable severe weather setup. Mostly clear skies over southwest Montana aided in surface heating and storms began to form by 2pm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
An upper level trough to the west with strong surface southerly flow led to a favorable severe weather setup. Mostly clear skies over southwest Montana aided in surface heating and storms began to form by 2pm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 14, 2:30 PM MST, 1 hour 9 minutes earlier.
Area Forecast Discussion
National Weather Service Missoula MT
330 PM MDT FRI AUG 14 2015
.DISCUSSION...Strong to severe thunderstorms have formed across
north central Idaho and southwest Montana this evening. These
storms will produce gusty winds, widespread lightning, and hail
for many locations, including areas around Missoula, Butte,
Salmon, Anaconda, and Deer Lodge. With strong forcing aloft, and
widespread instability, this is looking like one of the most
widespread outbreaks of severe weather we have seen so far this
summer. Those with outdoor plans should keep a vigilant watch on
the skies and weather around them. Any lightning can be deadly.
After sunset, the strongest storms will quiet down and move east.
A cold front will move through northwest Montana and eventually
across the rest of western Montana, which could cause a few more
thunderstorms. Gusty winds and occasional lightning would be the
main threat with these storms.
Saturday will be notably cooler, especially in Montana. Another
shortwave moving through the upper level trough will cause breezy
winds across northwest Montana. Some showers could form near the
Canadian border, but lightning should be minimal.
Next week, generally cooler conditions will continue as we remain
under the influence of a trough aloft. Northwest flow will bring
occasional chances for showers along the Canadian border, with
Monday looking most favorable. Other locations should be mostly
dry, with seasonally afternoon breezes.
&&
.AVIATION....Strong thunderstorms with gusty erratic winds,
lightning, and hail will be in the area for KMSO, KSMN, and KBTM
this afternoon and evening. These are not expected to move
completely out of the area until after sunset. South winds will be
strong this afternoon and evening, with winds shifting westerly as
the front moves through this evening and overnight. A few hours of
strong winds can be expected overnight as the front moves through.
Winds will weaken somewhat in the morning, but Saturday will be
another breezy day for northwest Montana, especially KGPI.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT... FLASH FLOOD WATCH until 9 PM MDT this evening Butte/Blackfoot
Region.
RED FLAG WARNING until Midnight MDT tonight Bitterroot...East
Lolo...Flathead/Glacier Park...Kootenai...Salish and
Kootenai Reservation...West Lolo.
ID...FLASH FLOOD WATCH until 9 PM MDT this evening Eastern Lemhi
County...Western Lemhi County.
RED FLAG WARNING until 11 PM PDT this evening Clearwater/Nez
perce.
RED FLAG WARNING until 11 PM PDT this evening Palouse/Hells
Canyon.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 117 PM PDT FRI AUG 14 2015 IDZ005-006-142045- SOUTHERN CLEARWATER MOUNTAINS ID-NORTHERN CLEARWATER MOUNTAINS ID- 117 PM PDT FRI AUG 14 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IDAHO AND CENTRAL CLEARWATER COUNTIES UNTIL 145 PM PDT... AT 117 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF LOWELL...OR 31 MILES EAST OF KAMIAH...MOVING NORTH AT 40 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL IDAHO AND CENTRAL CLEARWATER COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4598 11517 4610 11549 4663 11548 4643 11485 TIME...MOT...LOC 2017Z 193DEG 36KT 4620 11536
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
259 PM MDT FRI AUG 14 2015
IDZ009-010-142145-
EASTERN LEMHI COUNTY ID-WESTERN LEMHI COUNTY ID-
259 PM MDT FRI AUG 14 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEMHI COUNTY UNTIL
345 PM MDT...
AT 258 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF SALMON...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SALMON...CARMEN AND WILLIAMS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
EAST CENTRAL IDAHO.
LAT...LON 4509 11421 4544 11386 4536 11373 4533 11374
4528 11368 4526 11369 4523 11365 4522 11364
4497 11402
TIME...MOT...LOC 2058Z 220DEG 31KT 4509 11405SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 333 PM MDT FRI AUG 14 2015 MTZ004>006-043-142215- MISSOULA/BITTERROOT VALLEYS MT-POTOMAC/SEELEY LAKE REGION MT- LOWER CLARK FORK REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT- 333 PM MDT FRI AUG 14 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA AND NORTH CENTRAL RAVALLI COUNTIES UNTIL 415 PM MDT... AT 332 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER FLORENCE...OR 15 MILES SOUTH OF MISSOULA...MOVING NORTHEAST AT 40 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MISSOULA...LOLO...FLORENCE...EAST MISSOULA...BONNER-WEST RIVERSIDE... CLINTON...POTOMAC...TURAH...GREENOUGH AND TWIN CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR WEST CENTRAL MONTANA. LAT...LON 4656 11419 4669 11426 4710 11366 4686 11334 TIME...MOT...LOC 2132Z 235DEG 36KT 4667 11410
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
409 PM MDT FRI AUG 14 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 3 NNE FLORENCE 46.68N 114.06W
08/14/2015 E1.00 INCH MISSOULA MT PUBLIC
TWITTER REPORT OF UP TO GOLF BALL SIZE HAIL,
TWEETED IMAGE CONFIRMS AT LEAST QUARTER SIZE
HAIL.
&&
DVCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
416 PM MDT FRI AUG 14 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 4 S LOLO 46.70N 114.08W
08/14/2015 M0.75 INCH MISSOULA MT PUBLIC
MOST WERE HALF INCH BUT MAYBE A FEW PENNY
SIZE.
&&
DTNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
435 PM MDT FRI AUG 14 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM TSTM WND GST 6 SE NORTH FORK 45.36N 113.89W
08/14/2015 M55 MPH LEMHI ID MESONET
MESONET STATION KRILEY CREEK RAWS /KRCI1/
&&
NWS MISSOULA MT
IRIS SYSTEMThe Missoula radar (KMSX), 42 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
1 hail. Local standard time, as filed.
Public tweeted image confirms at least quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595669.